Clin Neuropharmacol 2014 Jan-Feb;37(1):1-5
*Department of Neurology, Philipps-Universität Marburg, Marburg, Germany; and †Reta Lila Weston Institute, Institute of Neurology, University College London, London, United Kingdom.
Objectives: The aim of this observational study was to investigate the safety and efficacy of tolcapone under practice conditions.
Methods: This 12-month non-interventional study was conducted from November 2005 to August 2009. Safety parameters were incidence of adverse drug reactions (ADRs), signs and symptoms of liver failure, and liver monitoring. Efficacy was evaluated on the basis of the assessment by physicians and patients by means of the clinical global impression scale.
Results: Data from 391 patients were available for evaluation. Fifty-six ADRs were documented in 45 patients: most frequently, increase in liver enzymes (5.6%), diarrhea (2.6%), and nausea (1.3%). No serious ADRs or fulminant hepatotoxicity occurred. Sixteen patients discontinued the treatment with tolcapone because of adverse events, thereof 7 because of increase in liver enzymes, as prespecified in the protocol. Sixty-two elevations of aspartate aminotransferase or alanine aminotransferase occurred in 34 patients (8.7%), most of them within the first 3 months after initiating tolcapone. Five patients (1.3%) experienced clinically relevant elevations (>2xULN). In most patients with minimally elevated transaminase levels, tolcapone was continued, leading to normalization of transaminase levels in 74% of these patients. Two patients died but without causal relationship to tolcapone. The physicians reported improvement of clinical global impression for 71.7% of the patients after 3 months and for 59.1% of the patients after 12 months.
Conclusions: Under routine practice conditions, tolcapone was shown to be safe and effective in patients with Parkinson disease. Significant liver transaminase elevations were rare and generally returned to normal without intervention in most patients. This study confirms the low risk for hepatotoxicity associated with tolcapone.